Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 87, NWS Memphis, TN

July 23, 2015Madison County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 23, 2015, 11:08 AM CDT for Madison County, Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2015, 11:08 AM CDT (16:08 UTC)
Expired
Jul 23, 2015, 1:15 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Madison County, TN

The radar

The Memphis radar (KNQA), 102 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 11:55 AM CDTFLASH FLOODMedon, TNBOWMAN-COLLINS ROAD CLOSED BY THE HIGHWAY DEPARTMENT FOR HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WGUS54 KMEG 231608
FFWMEG
TNC113-231815-
/O.NEW.KMEG.FF.W.0087.150723T1608Z-150723T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1108 AM CDT THU JUL 23 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN WEST TENNESSEE...

* UNTIL 115 PM CDT

* AT 1108 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 3 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JACKSON...MERCER...BEMIS...MEDON...MALESUS...NEELY...MADISON
  HALL...ROBERTS...MAPLE GROVE...EAST UNION...HUNTERSVILLE...
  PARKBURG...FIVE POINTS...UPTONVILLE...BEECH BLUFF...DENMARK...
  LEIGHTON...WESTOVER...PINSON AND HATCHIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3562 8861 3559 8861 3549 8867 3543 8881
      3543 8908 3568 8906 3567 8903 3568 8901
      3565 8861 3564 8860

$$
1 follow-up statement
555 
WGUS74 KMEG 231819 RRA
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
119 PM CDT THU JUL 23 2015

TNC113-231829-
/O.EXP.KMEG.FF.W.0087.000000T0000Z-150723T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON TN-
119 PM CDT THU JUL 23 2015

...THE FLASH FLOOD WARNING FOR MADISON COUNTY HAS EXPIRED...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3562 8861 3559 8861 3549 8867 3543 8881
      3543 8908 3568 8906 3567 8903 3568 8901
      3565 8861 3564 8860

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:10 AM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 23, 6:10 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
610 AM CDT THU JUL 23 2015

.UPDATE...

UPDATED TO INCLUDE THE 12Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...  /ISSUED 319 AM CDT THU JUL 23 2015/

CURRENTLY THE MIDSOUTH WAS CLOUDY TO MOSTLY CLOUDY. SCATTERED
SHOWERS AND STORMS WERE DOTTED MAINLY NORTH OF INTERSTATE FORTY AS
OF 3 AM. TEMPERATURES WERE VERY SIMILAR TO THIS TIME LAST NIGHT
WITH WIDESPREAD LOW TO MID 70S. WINDS WERE GENERALLY CALM OVER THE
EASTERN COUNTIES...WITH SOUTH WINDS OF 3 TO 8 KTS ALONG AND WEST
OF THE MISSISSIPPI RIVER.

FOR TODAY AND TONIGHT...NOT MUCH CHANGE TAKING PLACE IN THE
ATMOSPHERE THE NEXT 24 HOURS...AND NOT MUCH CHANGE IN THE MODEL
OUTPUTS SINCE YESTERDAY. THE STORM TRACK WILL CONTINUE TO RIDE
ALONG A STALLED FRONTAL BOUNDARY WITH CURRENT WATER VAPOR IMAGERY
AND RADAR SHOWING DISTURBANCES LINED UP BACK INTO THE CENTRAL
PLAINS. THE UPPER RIDGE IS BUILDING OVER THE FRONT RANGE WHICH THE
MODELS HAVE SHOWN...AND AS A RESULT 500MB WINDS HAVE VEERED
NORTHWESTERLY ACROSS NORTHERN OKLAHOMA. ON THE SURFACE CURRENT
WEAK FRONT HAS PUSHED A LITTLE NORTH DURING THE PAST 24
HOURS...NOW RIDING ALONG THE KY/TN BORDER.

MUCH OF THE MIDSOUTH WILL SEE SCATTERED SHOWERS AND STORMS
TODAY...WITH SOME HAVING THE POTENTIAL TO BE STRONG OR SEVERE.
PLAN ON A MARGINAL RISK MENTION IN THIS MORNINGS HWO. ACTIVITY IS
EXPECTED TO BEGIN DECREASING TONIGHT OVER THE NORTH AS THE
DEVELOPING NORTHWEST GIVES THE FRONT A PUSH TO THE SOUTH. HAVE
EXTENDED THE FFA OVER NORTHEAST ARKANSAS AND THE BOOTHEEL OF
MISSOURI THROUGH EARLY THIS EVENING TO CAPTURE THIS PASSAGE.
HIGHS WILL RANGE FROM THE UPPER 80S...TO LOW 90S.

TOMORROW...THE ENTIRE REGION WILL BE BACK IN NORTHWEST FLOW ALOFT
WITH THE WEAK FRONT STALLING ACROSS THE FAR SOUTHWEST COUNTIES.
IT APPEARS THAT JUST ENOUGH STABLE AIR FROM THE OHIO VALLEY MAY
WORKS ITS WAY INTO THE FAR NORTHEAST COUNTIES...TAKING RAIN
CHANCES TO BELOW 15 PERCENT. DEWPOINTS IN THIS REGION WILL ALSO FALL
INTO 60S. ELSEWHERE THE HUMIDITY WILL STILL REMAIN HIGH FRO
ISOLATED CONVECTION...AND THE SOUTHWEST COUNTIES MAY FLIRT WITH
HEAT ADVISORY CONDITIONS.

SATURDAY THROUGH MONDAY...THE RETURN TO HIGHER HEAT IS STILL WELL
ON TRACK...WITH MINIMAL RAIN CHANCES. HIGH PRESSURE THROUGHOUT
THE COLUMN WILL YIELD LIGHT WINDS AND STRONG SUBSIDENCE. WIDESPREAD
MID AND UPPER 90 TEMPERATURES ARE ANTICIPATED WITH HEAT ADVISORIES
LIKELY.

TUESDAY AND WEDNESDAY...A STRONG SHORTWAVE WILL ENTER THE NORTHERN
ROCKIES NEXT WEEK BEFORE TRACKING INTO THE UPPER MIDWEST. THE
RIDGE WILL FLATTEN SOME OVER THE MIDSOUTH...BUT MODELS ARE NOT
REALLY SIGNALING A CHANGE IN TEMPERATURES. AN ISOLATED SHOWER
DURING THE PERIOD MAY COOL A FEW OFF OTHERWISE CONFIDENCE IS HIGH
THAT HEAT INDICES ABOVE 105F WILL CONTINUE.

JAB

&&

.AVIATION...

12Z TAF CYCLE (23/12Z-24/12Z)

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
THE MIDSOUTH TODAY INTO THIS EVENING AS WEAK UPPER LEVEL
DISTURBANCES INTERACT WITH A MOIST AND UNSTABLE ATMOSPHERE. TIMING
AND PLACEMENT OF THE CONVECTION IS DIFFICULT BEYOND A FEW HOURS. VFR
CONDITIONS WILL PREVAIL OUTSIDE SHOWERS AND THUNDERSTORMS THROUGH
MUCH OF THE PERIOD. AREAS OF FOG DEVELOPING AFTER 24/06Z WITH MVFR
CONDITIONS POSSIBLE AT KMEM AND KJBR...IFR CONDITIONS POSSIBLE AT
KMKL. WINDS BECOMING WESTERLY TODAY 8-9 KTS. WINDS LIGHT TONIGHT.

JCL

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
     RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 23, 3:25 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
325 AM CDT THU JUL 23 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
325 AM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT ACROSS NORTHEAST ARKANSAS AND THE
BOOTHEEL OF MISSOURI THROUGH EARLY THIS EVENING.

THERE IS A MARGINAL RISK FOR SEVERE WEATHER ACROSS THE ENTIRE
MIDSOUTH. DAMAGING WINDS AND LOCALIZED FLASH FLOODING ARE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES ABOVE 105 DEGREES OVER THE MIDSOUTH ARE ANTICIPATED
THIS WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. A HEAT ADVISORY
MAY BE NEEDED FOR ALL OR PORTIONS OF THE AREA STARTING TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AN THIS EVENING.

JAB

In the hours before

Special weather statement, Jul 23, 6:02 AM CDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
602 AM CDT THU JUL 23 2015

TNZ089-090-231145-
FAYETTE TN-HARDEMAN TN-
602 AM CDT THU JUL 23 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 645 AM CDT FOR...

NORTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

AT 602 AM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR WHITEVILLE...OR 11 MILES WEST OF BOLIVAR...MOVING
EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN FAYETTE AND CENTRAL HARDEMAN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3510 8879 3518 8929 3536 8927 3535 8880
      3533 8879 3531 8879 3526 8878
TIME...MOT...LOC 1102Z 276DEG 31KT 3527 8920

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:30 PM CDTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton24 min
Jul 22, 8:56 PM CDTSpecial Weather StatementMEGTipton34 min
Jul 23, 6:02 AM CDTSpecial Weather StatementMEGHardeman43 min
Jul 23, 11:16 AM CDTFlash Flood WarningMEGChester119 min
Jul 23, 12:51 PM CDTSpecial Weather StatementMEGFayette, Shelby39 min
Jul 23, 1:17 PM CDTFlash Flood WarningMEGShelby118 min
Jul 23, 1:33 PM CDTSpecial Weather StatementMEGFayette42 min

Nearby

Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.